zig
0

Notifications

  • You're all caught up!

Multivitamin Allergies

by
author image Diane Marks
Diane Marks started her writing career in 2010 and has been in health care administration for more than 30 years. She holds a registered nurse license from Citizens General Hospital School of Nursing, a Bachelor of Arts in health care education from California University of Pennsylvania and a Master of Science in health administration from the University of Pittsburgh.
Multivitamin Allergies
A vitamin allergy is uncommon. Photo Credit vitamin image by Dmitry Sosenushkin from <a href='http://www.fotolia.com'>Fotolia.com</a>

Taking a multivitamin is a seemingly healthy thing to do, but for people who are allergic to multivitamins, it can cause unpleasant symptoms. Some symptoms that develop after taking a multivitamin are not related to an allergy. They may include common side effects of taking a multivitamin, such as nausea, an upset stomach and headaches, according to Drugs.com. A vitamin allergy is considered uncommon, but can occur to anyone at any age. Any adverse reactions you experience after taking a multivitamin need to be reported to your doctor.

Background

A multivitamin is a single pill that contains various types of vitamins. If you suspect that you're allergic to a multivitamin, you need to see an allergist to identify which ingredients in the vitamin are causing the allergy. The allergic reaction may be the result of a single vitamin or other ingredients related, such as soy or whey. Some multivitamins include a fish oil supplement that may cause an allergic reaction if you're allergic to fish. Keep a log of your symptoms and discuss them with your doctor.

You Might Also Like

Cause

If you're allergic to a vitamin or an ingredient in the multivitamin, your immune system mistakes a substance in the supplement as harmful. Your immune system protects your body from dangerous substances, such as bacteria and viruses. During an allergic reaction, your immune system reacts to an ingredient in the multivitamin the same way it would to a virus. This triggers the production of immunoglobulin E, or IgE antibodies and histamine, according to the American Academy of Allergy, Asthma & Immunology. Histamine causes inflammation and restriction in soft tissues throughout the body, leading to most allergy symptoms.

Symptoms

Symptoms of a multivitamin allergy will occur within a few minutes after ingesting the supplement. Most symptoms are mild to moderate and in rare cases can become severe. Common symptoms, as defined by Healthtree include headaches, itchiness, skin rashes, hive, eczema, fatigue, asthma, sneezing, nasal congestion, wheezing, coughing, chest tightness and a runny nose. More severe symptoms include hives, difficulty breathing and swelling in the lips, face or throat, according to Drugs.com.

Identification

An allergist is the most qualified medical professional that can diagnose your condition. Because multivitamins contain multiple vitamins, the allergist will perform allergy tests to determine which vitamin or ingredient is causing the allergic reaction. The most common allergy tests include blood tests and skin prick tests. These tests determine if your body creates IgE antibodies when exposed to certain substances.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media